Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2012 (2012), Article ID 747658, 5 pages
http://dx.doi.org/10.1155/2012/747658
Case Report

Bilateral Simultaneous Nonarteritic Anterior Ischemic Optic Neuropathy after Ingestion of Sildenafil for Erectile Dysfunction

Department of Ophthalmology, University of Udine, 33100 Udine, Italy

Received 25 November 2011; Accepted 9 January 2012

Academic Editor: Gianfranco D. Alpini

Copyright © 2012 Anna Tarantini et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Purpose. To describe a patient who developed bilateral, simultaneous nonarteritic anterior ischemic optic neuropathy (NAION) after ingestion of Sildenafil citrate (Viagra) for erectile dysfunction. Methods. Observational case report. Results. A 60-year-old diabetic man noted sudden decrease of vision in both eyes 16 hours after his third consecutive 50 mg daily Sildenafil ingestion. A diagnosis of bilateral NAION was made and he was treated for three days with methylprednisolone 1 g/d intravenously, followed by oral prednisone 75 mg/d. Final visual acuity was 20/50 right eye (OD) and 20/20 left eye (OS). He had preexisting diabetes. Conclusion. This is the first reported case of simultaneous bilateral NAION occurred in a diabetic patient early after Sildenafil intake. Patients with predisposing conditions such as diabetes have to be warned against the use of PDE inhibitors.